Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Birmingham, AL

April 7, 2004Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2004, 6:36 PM CDT for Greene County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 6:36 PM CDT (23:36 UTC)
Expired
Apr 7, 2004, 7:00 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Greene County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS54 KBMX 072336
SVRBHM
ALC063-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLINTON...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EUTAW.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3297 8808 3279 8810 3277 8790 3298 8784

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 5:53 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 7, 5:53 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT WED APR 7 2004

.SHORT TERM...WE ARE KEEPING A CLOSE WATCH ON A CLUSTER OF
STRONG THUNDERSTORMS MOVING INTO PICKENS COUNTY AND FAR WEST
CENTRAL ALABAMA.

AN AREA OF STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS FAR EASTERN
MISSISSIPPI LATE THIS AFTERNOON IN AN UNSTABLE AIRMASS...ALONG A
STRONG DEWPOINT BOUNDARY...AND AN AREA OF GOOD LIFT PROVIDED FROM MID
AND UPPER LEVEL DIVERGENCE AROUND A UPPER LOW PRESSURE SYSTEM IN THE
ARKLATEX REGION.  THESE STORMS WERE MOVING EAST...BUT THEY WERE
HAVING A HARD TIME MAINTAINING THEIR STRENGTH AS THEY MOVE INTO A
DRIER AND MORE STABLE AIRMASS IN WESTERN ALABAMA.

EXPECT A FEW STRONG THUNDERSTORMS CAPABLE OF LARGE HAIL IN
PICKENS...NORTHERN SUMTER...AND GREENE COUNTY THROUGH 8 PM.
AS THESE STORMS SLOWLY MOVE EAST INTO THE TUSCALOOSA AREA AND
POINTS EAST...THEY WILL WEAKEN...ESPECIALLY WITH THE LOSS OF
DAYTIME HEATING.

WEAKER SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT AS
MOISTURE INCREASES.  HOWEVER...NO ORGANIZED SEVERE THUNDERSTORMS
ARE EXPECTED AS WEAK INSTABILITY AND WINDS ARE EXPECTED.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 58 77 52 79 54 / 50 30 00 00
MONTGOMERY 58 78 53 80 55 / 50 30 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Apr 7, 1:20 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT WED APR 07 2004

ALZ011>015-017>050-072015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
120 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS ALONG WITH SOME ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND
ESPECIALLY TONIGHT.  THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 35 MPH...FREQUENT LIGHTNING AND POSSIBLY SOME SMALL
HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:59 PM CDTSevere Thunderstorm WarningBMXPickens31 min
Apr 7, 6:01 PM CDTSevere Thunderstorm WarningBMXPickens29 min
Apr 7, 6:17 PM CDTSevere Thunderstorm WarningBMXTuscaloosa28 min
Apr 7, 6:43 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Apr 7, 6:53 PM CDTSevere Thunderstorm WarningBMXSumter22 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.